The world of contraception and menstruation is a minefield! The pill in particular is the most prescribed form of contraceptive in the UK, and every year more and more women are opting to take the pill. However, not many are aware of the common side effects the pill has.
I am not a doctor or expert in any way, but rather than listing a lot of useless facts from Google, which is no good to anyone, I decided I wanted to share my history with the pill. I am NOT suggesting your experience will be the same as mine, I am simply sharing my thoughts on the pill, not to influence or scare you, but just to let you know that it’s not the right route for everyone. It’s also important to note that I know of plenty of people who take the pill and it works perfectly for them. It’s different for everyone. So, here’s my story…
I’ve always suffered from irregular periods. It’s extremely common and normally isn’t a cause for concern. It was early 2015 when I noticed I hadn’t had a period for over a month, so I decided to go to the doctors just to make sure that everything was ok. I had various blood tests and everything came back fine, and the doctor didn’t appear concerned. She suggested that I should start the pill to regulate my periods. I was a bit sceptical at first, but we talked it through and I decided to give it a go. I was prescribed Microgynon which is a combined pill and is the most common pill for newbies. I would take one tablet a day for 21 days, and then have 7 days pill free which is when you should get your period.
For the first few months it seemed to be going well, my periods became regular and I was receiving zero symptoms. Then, about 3 months down the line, I randomly got depression and I do not say that lightly. I know there is a lot more to depression than just feeling down, but it really was quite rough. Nothing had changed in my life, no particular event occurred that affected me, but I got all the symptoms of depression. Then a week later, they disappeared. I knew this wasn’t right. Depression does not just come and go in the space of the week. I knew it had to be the pill causing these feelings.
In May 2016, so roughly just over a year of starting the pill, I decided to come off of it. That’s one of the benefits of the pill, you can stop it at any time. All was going fine, my periods were still as irregular as before, however this is totally common when you stop taking the pill, so I wasn’t too concerned. In September of that same year, I noticed a cluster of spots on my chin. Throughout my teenage years, I was luckily enough to avoid spots and oily skin, with the exception of the occasional hormonal spot or two. But this was different, they wouldn’t go and they were quickly multiplying. My usual spot treatment wouldn’t work and I spent hours searching the internet trying to find out how to get rid of spots, which is where I discovered that spots on your chin can be caused my hormonal changes.
I decided to go back to the doctors in early 2017, which is when they informed me that the pill is often prescribed to deal with Acne. ‘Great,’ I thought. Back onto the medication that caused me to feel depressed. I was prescribed some acne cream and a new pill called Yasmin which is meant to have fewer side affects, and is also meant to be one of the best pills for skin issues. Here goes nothing I suppose! Yasmin did provide me with less side effects, but my acne still remained and I started to suffer with awful headaches.
I went back to the doctor and she decided that I should come off the pill altogether. That’s one thing I did notice throughout this experience; I saw a handful of doctors regarding taking the pill, and while they all knew their stuff, they all had very different opinions on what I should do, something that left me feeling very confused. I mean look how many times I was on and off the pill! This doctor though seemed to understand the side effects of the pill more so, as she said she had taken it in the past and it didn’t work for her. I was more than happy to stop the pill altogether. I didn’t want to be on it really, the effect it had on me was not great. We both agreed to stop and she was nice enough to put a note on my medical records stating not to prescribe me the pill anymore. I felt such a sense of relief.
Since then I have remained off the pill and I must say I feel so much better. The chin acne took it’s sweet time to disappear, but I could easily write another post about the acne alone. My skin has officially been clear for over a year now. My periods were back to their irregular pattern. I would go two months without having a period. At another doctor visit, they suggested I may have a condition called Polycystic Ovary Syndrome, a very common condition, but after a scan I was given the all clear. I have since managed to regulate my periods which I am so thrilled about. I’m not saying this is an easy task, lifestyle changes played a big factor in this, but I am so happy that things seem to be settling down… for now anyway!
So there we have it, my very long winded tail of my experience of the pill and its side affects. As you can see it is a very confusing process for anyone, and I couldn’t have gotten through it without a tone of research. I am planning on writing more posts surrounding periods, the pill and everything in between, so let me know if this is something you’d be interested in reading. In the meantime, if you have any questions I would be happy to help. I am not an expert by any means, but I am sure I can help out as much as possible.